Objective: Prescribing cascade usually results from the misdiagnosis of a drug-related adverse event or condition. Although the prevalence of prescribing cascade remains unknown, it likely increases the risks associated with polypharmacy (e.g., adverse drug events). Furthermore, consequences of prescribing cascade are more likely to be detrimental for the elderly population due to the presence of multiple chronic diseases and the complexity of the derived medication regimen. This case aims to shed light on a particular prescribing cascade due to angiotensinconverting enzyme (ACE) inhibitor-induced cough.
Case: A 101-year-old male with a past medical hypertension, osteoarthritis, gastroesophageal reflux disease, atrial fibrillation, hyperlipidemia, muscle weakness, and mild intermittent asthma was experiencing worsening of cough. To manage his hypertension, the patient was previously prescribed lisinopril and amlodipine. To control the cough, the patient was then prescribed benzonatate (Tessalon Perles®) and budesonideformoterol (Symbicort®). Lisinopril-induced cough was postulated; after the discontinuation of lisinopril and the initiation of losartan, the cough resolved. However, the use of the benzonatate and budesonide-formoterol was not re-evaluated.
Conclusion: This case is an example of prescribing cascade resulting from a misdiagnosis of an ACE inhibitor-induced cough. Misdiagnosis may result in inappropriate prescribing of medications that increase the risks resulting from polypharmacy, such as adverse drug events. Pharmacists are uniquely positioned to intercept and avoid such prescribing cascade.HTML PDF
Share this article